FDA warns that this compounded eye drug could lead to a disease that causes blindness.
A compounded eye medicine could lead to a disease that causes blindness, according to an FDA warning.
The agency received an adverse event report in August from a physician concerning a patient who was diagnosed postoperatively with bilateral hemorrhagic occlusive retinal vasculitis (HORV) after being administered injections of a compounded triamcinolone, moxifloxacin, and vancomycin (TMV) formulation in each eye at the conclusion of cataract surgery procedures that were done 2 weeks apart.
Related: FDA warns about deaths in cancer drug trials
The TMV formulation was compounded by Imprimis Pharmaceuticals, Inc.
“HORV is a rare, potentially blinding postoperative complication that has been observed in dozens of patients who have received intraocular injections of vancomycin (anti-infective) formulations toward the end of otherwise uncomplicated cataract surgeries,” FDA said in a statement. “If vancomycin is administered to both eyes, legal blindness is a likely consequence of HORV.”
Related: FDA warns Pfizer’s Meridian over EpiPen flaws
While many ophthalmologists use intraocular vancomycin during cataract surgery with the intent of preventing postoperative endophthalmitis, FDA is unaware of any adequately controlled studies demonstrating the safety and efficacy of intraocular vancomycin in preventing endophthalmitis, the agency said in a statement.
“There is no FDA-approved vancomycin formulation for intraocular injection. The formulation is usually prepared at the surgical site or obtained in advance of surgery from a compounding pharmacy,” FDA said.
The use of intraocular vancomycin has recently been associated with the newly-described condition HORV. Conditions can included blindness, delayed onset of sudden painless decreased vision, intraocular inflammation, intraretinal hemorrhage, retinal vasculitis, vascular occlusion, and retinal ischemia.
As a result, the prophylactic use of intraocular vancomycin, alone or in a compounded drug combining multiple active ingredients, during cataract surgery is generally not recommended because of the risk of HORV, according to FDA.
Read next: FDA warns about contaminated drugs, dietary supplements